Danger of Popular Weight-Loss Drug A new study underscores the dangers of a popular weight-loss drug available in both prescription and over-the-counter forms and it also presents a new and potentially more serious reaction.
Forbes.com reports on a new study from researchers at University of Rhode Island who found the drug orlistat, sold over-the-counter as alli and in prescription form as Xenical, increase a person’s risk of experiencing “severe toxicity” of their liver, kidneys, or other internal organs. Several other studies have suggested such a link between alli and Xenical and this study, released this week, confirms those previous reports.
The study was funded by the National Institutes of Health. It is published, in part, in the journal Biochemical Pharmacology.
alli has become one of the fastest-selling weight-loss drugs on the market
alli has become one of the fastest-selling weight-loss drugs on the market. As more people turn to weight loss drugs to combat obesity, they are turning to alli and if they face more serious obesity concerns, could opt for its prescription-strength counterpart Xenical. The dangers of taking these drugs, combined with their increasing popularity, prompted the Food and Drug Administration to issue a warning about the dangers of liver toxicity associated with these drugs. That warning suggested the risks were very low and that it only had one report of liver toxicity from a person who took orlistat.
Though previous studies have suggested that taking alli or Xenical could cause serious liver and kidney damage, this new study suggests these drugs could present an even more serious reaction. The report states that people taking Xenical or alli (orlistat) face a risk of inhibiting the effectiveness of other drugs they may be taking. According to the report, taking orlistat impairs the “metabolic action reduces the effectiveness of many medications, including life-saving cancer treatments. In fact, the researchers reported that cancer cells multiplied faster under the influence of orlistat. Orlistat also boosts the anti-clotting effects of aspirin, raising the risk of bleeding both internal and external.”